Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2016, 6:55 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 6:55 PM CDT (23:55 UTC)
- Expired
- May 25, 2016, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 50.0 mph
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:10 PM CDT | TORNADO | 1 Nne Niles, KS | |
| May 25, 7:10 PM CDT | TORNADO | 1 N Niles, KS | |
| May 25, 7:25 PM CDT | TORNADO | 4 N Solomon, KS | HALF MILE WIDE TORNADO CROSSING SOLOMON ROAD. |
| May 25, 7:29 PM CDT | TORNADO | 3 N Solomon, KS | CAR OVERTURNED AND HOME DAMAGED |
| May 25, 7:46 PM CDT | TORNADO | 3 S Talmage, KS | HOME DESTROYED |
| May 25, 7:46 PM CDT | TORNADO | 5 Nnw Abilene, KS | HOME DESTROYED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:44 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747
WUUS53 KTOP 252355
SVRTOP
KSC041-143-260045-
/O.NEW.KTOP.SV.W.0124.160525T2355Z-160526T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENNINGTON...
MOVING EAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON...MANCHESTER...NILES AND TALMAGE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3912 9747 3908 9710 3888 9731 3890 9737
3891 9737 3892 9738 3893 9738 3893 9737
3896 9737 3896 9755
TIME...MOT...LOC 2354Z 285DEG 17KT 3901 9752
HAIL...2.75IN
WIND...<50MPH
$$
GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 29 minutes earlier.
Area forecast discussion, May 25, 6:26 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 626 PM CDT WED MAY 25 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 317 PM CDT WED MAY 25 2016 Complicated forecast across the area this evening and tonight. First the outflow from earlier convection laid out a boundary that made it just south of Interstate 70 early this afternoon. Latest regional loop from radar shows the boundary washing out since 1930Z. Latest objective surface analysis shows a surface low over southwest and south central Kansas with an inverted trough extending northeast into central Kansas. Dryline was located from the surface low south across western Oklahoma. High resolution models continue to show some differing scenarios with convection firing late this afternoon near the surface low and diffuse boundary, then moving northeast toward our southern counties near Abilene around 7 PM then they vary with the placement of scattered storms through the evening hours. The low level jet will be veered to the southwest and best lift associated with it looks to focus across far northeast Kansas into southern Iowa and western Missouri. MLCAPE varies at 20Z from around 1000 J/kg to 1500 J/kg with shear of 25 to 35 kts. With the absence of any forcing aloft this afternoon will likely need to monitor boundaries for development late this afternoon and evening. Shear, instability and moisture will be conducive for some strong to severe storms with large hail and damaging winds the main hazards. A tornado or two is also possible over portions of central Kansas during the late afternoon and evening. Thursday, The upper trough will move east across the Rockies while ejecting out waves through the morning into the afternoon hours. If the convection across northeast Kansas and western Missouri occurs there would be an outflow boundary across the area for focus later in the afternoon hours. The surface low will reform across southwest Kansas with a frontal boundary extending northeast across north central Kansas and into northeast Nebraska in the afternoon hours. Latest model runs show shear around 30 to 40 kts by late afternoon and good instability along with good moisture transport into north central Kansas. Storms should develop along the frontal boundary and move northeast across the area in the late afternoon hours. .LONG TERM...(Thursday Night through Wednesday) Issued at 317 PM CDT WED MAY 25 2016 Challenging forecast in trying to differentiate enhanced convective chances with discerable shortwaves. How exactly convection will evolve on Thursday afternoon and evening is uncertain given the many convective scenarios forecast by the different short-range models. Depending on whether an MCS develops Thursday afternoon, expect another surge of strong to severe convection to affect portions of central and eastern KS during the evening hours. While low-level shear strengthens during the evening, 0-6 km shear decreases so messy convective modes are expected. After that, there is a decent chance for quiet weather from late Thursday night until mid Friday afternoon, when an apparent weak shortwave trough and peak heating may set off additional thunderstorms over eastern KS. While the shear does not look as strong, there is enough that organized convection may again occur with possible severe weather. More significant shortwave trough and associated surface low then cross the area late Friday night and early Saturday with more chances of thunderstorms. Then a more stagnant flow pattern sets up for later in the weekend through at least the middle of next week. While winds aloft and vertical wind shear weaken considerably, decreasing organized severe thunderstorm chances, slow moving upper troughs interacting with an environment with little convective inhibition will produce periods of thunderstorms. Given the expected slow movement of the storms, and repeated heavy rains in some areas, areas of flooding are possible. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 624 PM CDT WED MAY 25 2016 Another difficult forecast for the terminals even in the near term period. Models indicate that thunderstorms may move through northeast Kansas between 00Z-04Z. With lack of confidence in storm coverage have still opted to only include VCTS during this time frame. Fog looks possible early morning and have kept previous forecast for this potential. VFR ceilings are then forecast through the end of the period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...GDP AVIATION...Heller
Hazardous weather outlook, May 25, 9:54 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 954 AM CDT WED MAY 25 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-261500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 954 AM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTHEAST KANSAS THROUGH THIS MORNING. SEVERE STORMS ARE NOT EXPECTED THIS MORNING. THUNDERSTORMS WILL PROBABLY DEVELOP LATE THIS AFTERNOON IN CENTRAL KANSAS AND MOVE INTO THE FORECAST AREA BETWEEN 4 PM AND 7 PM. IF STORMS DEVELOP...THERE IS A GOOD CHANCE FOR A FEW OF THEM TO BECOME SEVERE. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE THE PRIMARY THREAT BUT A TORNADO CANNOT BE RULED OUT. THE GREATEST SEVERE POTENTIAL WILL BE BETWEEN 5 PM AND 9 PM. THUNDERSTORMS MAY CONTINUE TO DEVELOP THROUGH THE OVERNIGHT HOURS...ESPECIALLY IN NORTHERN KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAINFALL AND FLOODING. MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT CREEK AT ADA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THURSDAY THROUGH EARLY NEXT WEEK. THE BEST POTENTIAL FOR ANY SEVERE WEATHER CENTERS ON THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THE STRONGEST STORMS AND THERE IS SOME POTENTIAL FOR TORNADO DEVELOPMENT THROUGH EARLY EVENING. A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL REMAIN A RISK THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 25, 6:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FUNNEL CLOUD WSW CULVER 38.97N 97.76W
05/25/2016 OTTAWA KS TRAINED SPOTTER
4 MILES NORTH OF WILLARD
&&
BAERGLocal storm report, May 25, 6:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 3 S MINNEAPOLIS 39.08N 97.71W
05/25/2016 OTTAWA KS NWS EMPLOYEE
ON THE GROUND FOR APPROX 1 MINUTE
&&
BAERGLocal storm report, May 25, 6:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL SSE MINNEAPOLIS 39.12N 97.70W
05/25/2016 E1.75 INCH OTTAWA KS TRAINED SPOTTER
&&
BAERGLocal storm report, May 25, 6:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FUNNEL CLOUD 7 S MINNEAPOLIS 39.02N 97.71W
05/25/2016 OTTAWA KS STORM CHASER
&&
BAERGLocal storm report, May 25, 6:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 ESE MINNEAPOLIS 39.09N 97.64W
05/25/2016 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
BAERGLocal storm report, May 25, 6:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL BENNINGTON 39.03N 97.59W
05/25/2016 E1.75 INCH OTTAWA KS EMERGENCY MNGR
&&
EHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 49 min |
| May 24, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 37 min |
| May 24, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 48 min |
| May 24, 10:38 PM CDT | Areal Flood Warning | TOP | Cloud, Ottawa | 3 hr |
| May 24, 10:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Pottawatomie, Riley and 1 more | 50 min |
| May 24, 11:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 41 min |
| May 24, 11:18 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Republic, Washington | 3 hr |
| May 24, 11:40 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley, Wabaunsee | 35 min |
| May 25, 12:17 AM CDT | Special Weather Statement | TOP | Lyon, Osage, Shawnee | 28 min |
| May 25, 12:19 AM CDT | River Flood Warning | TOP | Ottawa | 8 days |
| May 25, 12:19 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 6 days |
| May 25, 12:29 AM CDT | River Flood Warning | TOP | Cloud | 51 hr |
| May 25, 12:29 AM CDT | River Flood Warning | TOP | Clay | 5 days |
| May 25, 10:34 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 3 days |
| May 25, 12:44 PM CDT | River Flood Warning | TOP | Marshall | 20 hr |
| May 25, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 58 min |
| May 25, 6:05 PM CDT | Tornado Warning | TOP | Ottawa | 25 min |
| May 25, 6:29 PM CDT | Tornado Warning | TOP | Ottawa | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.